Does Vitamin B12 Make You Gain Weight?
Drugs.com reports that rapid weight gain is one of the common side effects of vitamin B12 injections. Swelling, diarrhea and a mild rash are also side effects that people commonly experience when they have a vitamin B12 injection. Doctors administer these injections to treat patients whose vitamin B12 deficiency has led to pernicious anemia or another medical condition.
Drugs.com states that vitamin B12 plays an important role in blood formation, cell reproduction and synthesis of protein and tissue. Vitamin B12 injections are of the man-made form known as cyanocobalamin.
According to the Office of Dietary Supplements of the National Institutes of Health, no evidence exists that vitamin B12 causes any lasting or significant harm. Vitamin B12 deficiency, however, is known to cause fatigue, weakness, constipation, decreased appetite, weight loss and megaloblastic anemia. Nerve damage, balance, depression, confusion, weak memory and dementia are further symptoms of vitamin B12 deficiency.
The Office of Dietary Supplements recommends immediate treatment of an identified vitamin B12 deficiency. Supplementation is probably needed for strict vegetarians or vegans, as the vitamin occurs naturally only in meat, organ meat such as liver, poultry, fish, shellfish and other animal products. There is no proof that supplementation with the vitamin improves energy in people who are not deficient, however.